Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Tallahassee, FL

March 14, 2003Coffee County, Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 14, 2003, 4:07 PM CST for Coffee County, Geneva County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2003, 4:07 PM CST (22:07 UTC)
Expired
Mar 14, 2003, 4:45 PM CST
In force
38 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Coffee County, AL, Geneva County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 4:05 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 142207
SVRTLH
ALC031-061-142245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
405 PM CST FRI MAR 14 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN ALABAMA
  GENEVA COUNTY IN ALABAMA

* UNTIL 445 PM CST

* AT 405 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES NORTH OF GANER...OR
  ABOUT 12 MILES SOUTHEAST OF OPP...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAMSON...KINSTON BY 410 PM CST...
  ALBERTON BY 415 PM CST...
  SELLERSVILLE...INO BY 420 PM CST...
  FAIRVIEW BY 425 PM CST...
  GOODMAN...COFFEE SPRINGS BY 430 PM CST...
  CENTRAL CITY...CHANCELLOR BY 440 PM CST...

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL...WITH BRIEF 
TORRENTIAL DOWNPOURS AND GUSTY WINDS ALSO POSSIBLE.


LAT...LON 3123 8620 3103 8611 3105 8578 3157 8593

$$

17-GOULD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 2:15 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Mar 14, 2:15 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
315 PM EST FRI MAR 14 2003

DISCUSSION: FRONT CONTINUES TO BACKDOOR ITS WAY INTO OUT CWA. LOOKS
AS THO IT HAS PUSHED FARTHER SOUTH ALONG THE NE FL COAST THAN IN THE
FL BIG BEND. THE FRONT ALSO SHOWS UP WITH INCREASING CONVECTION OUT
IN THE GULF SOUTHWEST OF PANAMA CITY. THIS AREA APPEARS TO BE ON THE
INCREASE AND DOES SEEM TO FIT WHAT THE GFS AND ETA IS HINTING ABOUT
TONIGHT. NEVERTHELESS...THE UPPER LOW REMAINS TO OUR WEST OVER THE
LOWER MS VALLEY. MODELS HAVE IT PASSING NORTH OF US OVER N GA ON
SUNDAY MORNING. ATMOSPHERE APPEARS TO BE PRIMED IN A FEW AREAS FOR
DEEP CONVECTION LATER THIS AFTERNOON ESPECIALLY IN SE AL AND SW GA.

THE MODEL PROBLEMS ARISE ON SUNDAY NIGHT AND EARLY MONDAY MORNING.
BOTH THE ETA AND GFS BRING IN A SHORT WAVE FROM MEXICO ACROSS THE
NORTHERN GULF. THE LATEST GFS SOLUTION CREATES A SFC LOW WHICH COMES
ASHORE IN LA AND MS. EARLIER GFS RUNS BROUGHT IT ASHORE ALONG THE NW
FL GULF COAST. A FEEDBACK PROBLEM? THE ETA AT 60 HRS IS NOT AS
AGRESSIVE AND DOES NOT SUPPORT A SURFACE SYSTEM BUT SUPPORTS MORE
WEATHER IN THE GULF. I AM TENDING MORE TOWARD WHAT APPEARS IN THE
ETA THAN THE GFS.

EXTENDED: STRONG COLD FRONT COMES THROUGH ON WEDNESDAY NEXT WEEK
WITH NEGATIVE TILTED TROUGH.

MARINE: WINDS OFFSHORE HAVE BEEN GENERALLY LESS THAN 12 KTS TODAY
AND WILL BE LESS THAN 15KTS WITH SEAS LESS THAN 3 FT TIL SUNDAY
NIGHT. EVEN ON SUNDAY NIGHT...I HAVE REDUCED THE MODEL GUIDANCE
WINDS IN THE GRIDS TO REFLECT MY UNCERTAINTY WITH THE GFS.

FIRE WX:NO CONCERNS.

PRELIMINARY NUMBERS...
TLH 058/075 053/078 7522
PFN 060/075 057/075 6422
DHN 057/076 054/074 7622
ABY 059/070 053/075 7622
VLD 060/075 056/077 7732
CTY 062/078 059/080 7632

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

PREVIOUS DISCUSSION FOLLOWS
**********************************************************

1000 AM EST FRI MAR 14 2003

ANY RAINS OCCURRING ACROSS THE FORECAST AREA ARE TOO LIGHT SHOW UP
ON RADAR. CURRENTLY...MOSTLY CLOUDY SKIES...TEMPERATURES GENERALLY
IN THE MID 60S WITH LIGHT WINDS. STILL VERY MOIST (MORNING SOUNDING
SHOWED PW OF 1.19) AND UNSTABLE (LI OF -4.2 AND CAPE OF 1453 J/KG).
EXPECT HEATING INTO 70S DESPITE CLOUD COVER AND THIS IS FORECAST TO
TRIGGER CONVECTION FOR US THIS AFTERNOON. ZONES AND COASTALS ARE ON
TRACK...NO SIGNIFICANT CHANGES NEEDED.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

AFD

PREVIOUS DISCUSSION FOLLOWS
********************************************
CURRENTLY: CLOUDY WITH MAINLY CIRRUS ACROSS MOST OF CWFA.
HOWEVER...PATCHY MOSTLY LIGHT RAIN WAS MOVING EAST AROUND 30 MPH
ACROSS WALTON AND HOLMES COUNTIES AND SPREADG E/NE. TEMPS FROM
AROUND 58 SE ALA/SE GA YO MID 60S FLA COAST. DEWS POINTS 58 TO 61.
WINDS MAINLY LIGHT AND VARIABLE.

DISCUSSION:
TODAY AND TONIGHT...LOCAL AREA REMAINS FOCUS OF CONVECTION AT LEAST
NEXT 24-30 HRS. MAIN FEATURE CONTS TO BE CUT OFF UPR LOW OVR ARKLATX
THAT IS FORECASTED TO BEGIN TO MOVE SLOWLY EWD ACRS GULF AND THEN
ENE TO REACH CNTRL ALA SOON AFTER SUNRISE SAT. SEVERAL WEAK VORT
LOBES ROTATING AROUND ERN SIDE OF SYS. H3 PROG SHOWS UPR JET
APPROACHING WITH LOCAL AREA CLOSE TO FAVORABLE EXIT REGION.
SHORTWAVE AND DIFFLUENCE AND INCRGLY SW DEEP LYR FLW ON EAST SIDE OF
LOW TO INCR SLOWLY THAN RAPIDLY ACROSS REGION LATER TODAY. AT
SURFACE... LOW ACRS ECNTRL GULF BUT APPEARS TO DECOUPLE FROM UPR
FEATURE TODAY SO WAA LIKELY WEAK AND 00Z TLH SOUNDING LOW LEVEL
SHEARING NOT IMPRESSIVE. HOWEVER...COLD FRONT FROM N CAROLINA TO
WAVE OVR N GA AND THEN COLD FRONT SWWD TO CNTRL LA AND UNDER UPR
INFLU...TO MOVE RAPIDLY SEWD AND ACROSS AREA TODAY. BIG QUESTION IS
AMOUNT OF CLOUD COVER VS DIURNAL HEATING. DEW POINTS TO RMN IN THE
60S OVR FLA..UPR 50S SE ALA/GA. HOWEVER MID-UPR LEVEL DYNAMICS MORE
IMPRESSIVE THAN LOW LEVELS...MODEL SOUNDINGS SHOW INCRG DRY AIR
BEGINNING THIS MORNING...AND MODERATELY STEEP LAPSE RATES WHICH SHUD
YIELD INCRG DEEP CAPES IN EXCESS OF 2K J/KG. WET BULB ZERO HGHTS
LOWERG TO BLO 11K. ALL THIS PAINTS A FAVORABLE PIX FOR LARGE HAIL
AND POSSIBLY DAMAGING WIND GUSTS. SPC PLACE ENTIRE CWFA IN SLIGHT
RISK. MODELS CONSISTENT THAT HIGHEST POPS FROM 21Z FRI UNTIL 15Z
SAT. SO FCST WILL SHOW INCREASG POPS AT THAT TIME. ANOTHER CONCERN
IS FLOODING...AVN QPF GOES HOG WILD SAT/00Z-12Z BUT OTHER MODELS ALL
MUCH MORE CONSERVATIVE. BELIEVE AVN IMPACTED BY CONVECTIVE FEEDBACK
SO WILL DELAY ISSUING A WATCH AND DEFER TO NEXT SHIFT WITH BETTER
GUIDANCE.

SATURDAY-SUNDAY...MID-UPR LOW WEAKENS AND MOVES OUT DURING DAY WITH
HI PRES AND RELATIVELY DRIER AIR BUILDING IN BY EVENING...LIKELY
POPS DECREASING TO WDLY SCT-LO SCT FROM W TO E IN EVENING. SLIGHT
RISK CONT IN AT LEAST AFTN.

MARINE:WINDS AND SEAS CONT ON LIGHT SIDE THRU TONIGHT B4 SLOLY
INCREAS AS HIGH BUILD IN. HOWEVER BLO SCEC CONDS EXPECTED THRU
PERIOD. STILL..WITH ACTIVE CONVECTION...WINDS AND SEAS HIGHER NEAR
STORMS AND SEVERE STORMS POSSIBLE THRU TOMORROW.

FIRE WX:NO CONCERNS.

PRELIMINARY NUMBERS...
TLH 077/059 071/056 6764
PFN 071/062 069/065 6655
DHN 075/056 068/055 6764
ABY 073/056 067/054 6774
VLD 075/058 070/054 6774
CTY 079/061 073/058 5664

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

BLOCK
Hazardous weather outlook, Mar 14, 9:02 AM CST, 7 hours 5 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-151500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1002 AM EST FRI MAR 14 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY
WILL MOVE SLOWLY EAST OVER THE NEXT 24 HOURS BEFORE STARTING TO LIFT
NORTHEAST. A FRONT EXTENDS EAST ACROSS SOUTH GEORGIA FROM A LOW OVER
SOUTHERN ALABAMA...WITH ABUNDANT MOISTURE OVER THE AREA SOUTH OF THE
FRONT. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN THIS
AFTERNOON AND SPREAD EASTWARD THROUGH THE DAY. THE STORM PREDICTION
CENTER IS CALLING FOR A SLIGHT RISK OF SEVERE STORMS...MAINLY IN THE
AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE LARGE
HAIL. HOWEVER, ISOLATED DAMAGING WINDS GUSTS WILL ALSO BE POSSIBLE.
RAINFALL AMOUNTS WILL GENERALLY BE BETWEEN ONE QUARTER AND HALF OF
AN INCH IN MOST AREAS...WITH SOME LOCAL AMOUNTS HIGHER. THEREFORE...
A WIDESPREAD FLOOD THREAT IS NOT ANTICIPATED AT THIS TIME. HOWEVER,
LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.
MODELS INDICATE THE NEXT SIGNIFICANT SYSTEM WILL ENTER INTO THE
SOUTHEAST U.S. ON WEDNESDAY AND DRAG A STRONG FRONT THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF STORMS MAY APPROACH SEVERE LIMITS THIS AFTERNOON AND EVENING
AND POSSIBLY OVERNIGHT AND INTO SATURDAY. SPOTTER ACTIVATION MAY BE
REQUIRED AT THESE TIMES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

16-DYE

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 4:08 PM CSTSevere Thunderstorm WarningTAECoffee, Geneva37 min
Mar 14, 5:08 PM CSTSevere Thunderstorm WarningTAECoffee37 min
Mar 14, 5:30 PM CSTSevere Thunderstorm WarningTAEDale60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.